Display Settings:

Format

Send to:

Choose Destination
Kidney Int. 2008 Apr;73(8):940-6. doi: 10.1038/sj.ki.5002776. Epub 2008 Jan 9.

Early steroid treatment improves the recovery of renal function in patients with drug-induced acute interstitial nephritis.

Author information

  • 1Hospital 12 de Octubre, Madrid, Spain.

Abstract

The role of steroid treatment in drug-induced acute interstitial nephritis (DI-AIN) is controversial. We performed a multicenter retrospective study to determine the influence of steroids in 61 patients with biopsy-proven DI-AIN, 52 of whom were treated with steroids. The responsible drugs were antibiotics (56%), non-steroidal anti-inflammatory drugs (37%) or other drugs. The final serum creatinine was significantly lower in treated patients while almost half of untreated patients remained on chronic dialysis. Among treated patients, over half showed a complete recovery of baseline renal function, whereas the rest remained in renal failure. There were no significant initial differences between these two subgroups in terms of duration or dosage of steroids. After withdrawal of the presumed causative drug, we found that when steroid treatment was delayed (by an average of 34 days) renal function did not return to baseline levels compared to those who received steroid treatment within the first 2 weeks after withdrawal of the offending agent. We found a significant correlation between the delay in steroid treatment and the final serum creatinine. Renal biopsies, including three patients who underwent a second biopsy, showed a progression of interstitial fibrosis related to the delay in steroid treatment. Our study shows that steroids should be started promptly after diagnosis of DI-AIN to avoid subsequent interstitial fibrosis and an incomplete recovery of renal function.

Comment in

PMID:
18185501
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk